Genital ulcer development in patients with acute promyelocytic leukaemia treated with all-trans retinoic acid

A case series

Mohammed Al Huneini, Fauzia Wasim, Khalil Al Farsi, Murtadha Al-Khabori, Salam A. Al Kindi

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

We report here four cases of genital ulcers that developed after the administration of all-trans retinoic acid (ATRA) for the treatment of acute promyelocytic leukemia (APL). Between October 2007 and March 2010, three males and one female (age range 19-35 years) were identified to have genital ulcers after being prescribed all-trans retinoic acid (ATRA) as a part of chemotherapy for APL. This is the first series of cases describing genital ulcers, as a unique and rare complication of ATRA used for treatment of APL in these patients, with no other cause identified. Following temporary cessation of ATRA for a few days in these three cases, improvement of the ulcers was noted.

Original languageEnglish
Pages (from-to)207-209
Number of pages3
JournalOman Medical Journal
Volume28
Issue number3
DOIs
Publication statusPublished - 2013

Fingerprint

Acute Promyelocytic Leukemia
Tretinoin
Ulcer
Drug Therapy
Therapeutics

Keywords

  • Acute promyelocytic leukaemia
  • All-trans retinoic acid
  • ATRA
  • Fever
  • Scrotal ulcers

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{eb5160a00cc44c739e441670b198c44d,
title = "Genital ulcer development in patients with acute promyelocytic leukaemia treated with all-trans retinoic acid: A case series",
abstract = "We report here four cases of genital ulcers that developed after the administration of all-trans retinoic acid (ATRA) for the treatment of acute promyelocytic leukemia (APL). Between October 2007 and March 2010, three males and one female (age range 19-35 years) were identified to have genital ulcers after being prescribed all-trans retinoic acid (ATRA) as a part of chemotherapy for APL. This is the first series of cases describing genital ulcers, as a unique and rare complication of ATRA used for treatment of APL in these patients, with no other cause identified. Following temporary cessation of ATRA for a few days in these three cases, improvement of the ulcers was noted.",
keywords = "Acute promyelocytic leukaemia, All-trans retinoic acid, ATRA, Fever, Scrotal ulcers",
author = "{Al Huneini}, Mohammed and Fauzia Wasim and {Al Farsi}, Khalil and Murtadha Al-Khabori and {Al Kindi}, {Salam A.}",
year = "2013",
doi = "10.5001/omj.2013.56",
language = "English",
volume = "28",
pages = "207--209",
journal = "Oman Medical Journal",
issn = "1999-768X",
publisher = "Oman Medical Specialty Board",
number = "3",

}

TY - JOUR

T1 - Genital ulcer development in patients with acute promyelocytic leukaemia treated with all-trans retinoic acid

T2 - A case series

AU - Al Huneini, Mohammed

AU - Wasim, Fauzia

AU - Al Farsi, Khalil

AU - Al-Khabori, Murtadha

AU - Al Kindi, Salam A.

PY - 2013

Y1 - 2013

N2 - We report here four cases of genital ulcers that developed after the administration of all-trans retinoic acid (ATRA) for the treatment of acute promyelocytic leukemia (APL). Between October 2007 and March 2010, three males and one female (age range 19-35 years) were identified to have genital ulcers after being prescribed all-trans retinoic acid (ATRA) as a part of chemotherapy for APL. This is the first series of cases describing genital ulcers, as a unique and rare complication of ATRA used for treatment of APL in these patients, with no other cause identified. Following temporary cessation of ATRA for a few days in these three cases, improvement of the ulcers was noted.

AB - We report here four cases of genital ulcers that developed after the administration of all-trans retinoic acid (ATRA) for the treatment of acute promyelocytic leukemia (APL). Between October 2007 and March 2010, three males and one female (age range 19-35 years) were identified to have genital ulcers after being prescribed all-trans retinoic acid (ATRA) as a part of chemotherapy for APL. This is the first series of cases describing genital ulcers, as a unique and rare complication of ATRA used for treatment of APL in these patients, with no other cause identified. Following temporary cessation of ATRA for a few days in these three cases, improvement of the ulcers was noted.

KW - Acute promyelocytic leukaemia

KW - All-trans retinoic acid

KW - ATRA

KW - Fever

KW - Scrotal ulcers

UR - http://www.scopus.com/inward/record.url?scp=84878934262&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84878934262&partnerID=8YFLogxK

U2 - 10.5001/omj.2013.56

DO - 10.5001/omj.2013.56

M3 - Article

VL - 28

SP - 207

EP - 209

JO - Oman Medical Journal

JF - Oman Medical Journal

SN - 1999-768X

IS - 3

ER -